Kansas, 2023

Tornadoes and Hail in Kansas, April 19 to 20, 2023

April 19 to 20, 2023 · NWS ICT · 35 events in 7 counties and zones

A lone supercell thunderstorm moved from south central Kansas into central Kansas during the afternoon and evening of April 19th, 2023. The cyclic storm produced very large hail up to 4 inches in diameter and numerous tornadoes across Chase county, Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$25,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A lone supercell thunderstorm moved from south central Kansas into central Kansas during the afternoon and evening of April 19th, 2023. The cyclic storm produced very large hail up to 4 inches in diameter and numerous tornadoes across Chase county, Kansas. Eight tornadoes formed from the supercell with the strongest producing EF2 damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 19, 2:19 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Apr 19, 2:19 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
319 PM CDT Wed Apr 19 2023

.SHORT TERM...(This evening through Saturday night)
Issued at 319 PM CDT Wed Apr 19 2023

Water vapor imagery shows an upper low situated over eastern MT
with a trough and associated vort lobe extending down into the
Central/Southern Rockies. At the surface, cold front extends from
Eastern Nebraska to near Great Bend and finally into far
Southwest KS. Meanwhile, dryline extends from south of KHUT down
into Western OK.

Complex setup for this evening as the upper low remains almost
stationary but an upper jet and piece of energy move out of the
Central Rockies and into KS/OK. Confidence remain high that the
dryline/cold front will retreat west as surface low intensifies
over southwest KS late this afternoon and early evening. Main
question still remains if storms can develop early this evening
along the dryline/cold front as it retreats. Currently think the
most likely area for development will be over northeast KS which
will be closer to good upper diffluence due to being closer to
the right entrance region of an upper jet over the
central/northern Plains. Another area to keep an eye on would be
further south over OK where deeper moisture and slightly better
convergence will be situated as winds back this evening. There's
no question that if a storm can develop early this evening, all
modes of severe weather would be possible, with tor potential
increasing as low level jet continues to increase this evening.

Confidence is much higher with storm development tonight as the
cold front surges south and intersects the dryline over northeast
KS and tries to unzip to the southwest. The tough question will
be how far south and southwest do storms make it overnight. Trends
lately have been to limit the southward extent which seems to be
the theme so far this spring. Large hail and downburst winds will
be common with any storms that unzip down the line tonight.

Did go ahead and expand the wind advisory for tonight as the
dryline/cold front look to lift a bit further north and to also
account for strong north winds getting into central KS behind the
front.

Cold front and associated storms will be making their way through
Southeast KS Thu morning with cooler air spilling into the
remainder of the area. By Thu evening, the upper low will be
moving into the Upper Mississippi Valley with one last vort max
moving across the Southern Plains. This will bring west winds and
good downslope conditions Fri that will allow us to reach our full
heating potential as we climb into the mid and upper 60s. Still
looks to be some frost potential Fri morning across central KS we
we fall into the lower 30s and winds go light.

.LONG TERM...(Saturday through Wednesday)
Issued at 319 PM CDT Wed Apr 19 2023

Still good model agreement in a secondary surge of cold air
starting Sat morning across the forecast area as the upper low
moves off into the Great Lakes region. Still looks like freezing
temps will be a good bet for both Sat and Sun morning, especially
across central KS. So would not be surprised if freeze warnings
are eventually needed in these locations. Confidence remain high
that below normal temps will remain in place for both Sun and Mon
with highs each day around 10 degrees below seasonal normals.

Both ECMWF and GFS are hinting at some rainfall potential for Mon
night into Tue as shortwave energy digs across the Great Basin
resulting in increasing moisture transport across the Plains.
There are some fairly significant differences between the GFS and
ECMWF on the track of the shortwave so confidence remains fairly
low at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1240 PM CDT Wed Apr 19 2023

A stalled out frontal boundary was currently over central Kansas
and looks to lift slightly northward before a cold front pushes
southward across the region later tonight. Meanwhile gusty south
winds will affect south central and southeast Kansas until the
cold front comes through later tonight. Showers and storms are
expected to accompany the frontal boundary as it pushes southward
into the deeper moisture.

&&

.FIRE WEATHER...
Issued at 319 PM CDT Wed Apr 19 2023

Very high fire danger will be in place Thu across parts of south
central and central KS.

Winds are expected to flip around to the northwest on Thursday
behind the cold front but will remain quite gusty. We are looking
for sustained speeds in the 15 to 25 mph range with gusts to
30-35 mph. Afternoon RH's are anticipated to be around 15% west of
I-135 Thursday to around 30% over southeast KS. Outdoor burning
is not recommended on Thu afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    54  71  42  65 /  30   0  10  10
Hutchinson      50  69  40  64 /  30   0  10   0
Newton          53  71  41  64 /  40   0  10  10
ElDorado        55  71  43  64 /  40  10  10  10
Winfield-KWLD   56  72  44  67 /  30  10  10  10
Russell         45  66  34  62 /  30   0  10   0
Great Bend      45  67  36  63 /  30   0  10   0
Salina          49  68  36  64 /  50   0  10   0
McPherson       50  69  39  62 /  40   0  10   0
Coffeyville     60  72  45  67 /  30  40  10  10
Chanute         59  71  45  65 /  40  40  10  10
Iola            59  71  45  64 /  50  40  10  10
Parsons-KPPF    60  72  45  66 /  30  40  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 6 PM this evening to 7 AM CDT Thursday for
KSZ032-033-047>052-067-068-082-091.

Wind Advisory until 7 AM CDT Thursday for KSZ053-069>072-083-
092>096-098>100.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...CDJ
FIRE WEATHER...RBL
Hazardous weather outlook, Apr 19, 3:28 PM CST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
428 PM CDT Wed Apr 19 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-201015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
428 PM CDT Wed Apr 19 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Very high grassland fire danger is expected to continue into the
evening hours across south central and southeast Kansas due to
strong south winds.

Storms are expected to develop this evening across northeast Kansas
and filter down into the area. Locations generally north of Highway
400 will have the higher storm chances. Large hail to golf ball size
along with 70 mph winds can be expected with the stronger storms.

Strong south winds will remain in place this evening across most of
the area and and flip around to the north late tonight. See latest
wind advisory for additional details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few thunderstorms may linger through Thursday morning across
southeast Kansas. The risk for severe storms appears low.

Very high fire danger is possible Thursday and Friday afternoons
across parts of central and south central Kansas.

Freezing temperatures are possible early Saturday morning across
central Kansas and portions of southeast and central Kansas early
Sunday morning.

Periodic storm chances exist Monday and Tuesday next week. Strong
to severe storms are not expected with this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may needed across the area this evening into the
overnight hours.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Ketcham

In the hours before

Special weather statement, Apr 19, 4:28 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
528 PM CDT Wed Apr 19 2023

KSZ051-052-068-192315-
McPherson KS-Harvey KS-Marion KS-
528 PM CDT Wed Apr 19 2023

...A strong thunderstorm will impact portions of southeastern
McPherson, Harvey and southwestern Marion Counties through 615 PM
CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burrton, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Newton, Hesston, Halstead, North Newton, Moundridge, Peabody,
Burrton, Goessel, Walton and Newton Airport.

This includes Interstate 135 between Mile Markers 28 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3819 9698 3791 9747 3791 9759 3798 9770
      3805 9770 3835 9743
TIME...MOT...LOC 2227Z 228DEG 32KT 3799 9760

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CRW

The radar

The Wichita radar (KICT), 39 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

25 hail, 9 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Harvey

When
April 19, 4:38 PM CST
Where
Harvey County, 0.54 mi E of Halstead
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.000, -97.510

Hail, McPherson

When
April 19, 4:43 PM CST to 4:44 PM CST
Where
McPherson County, 1.38 mi N of Moundridge
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.220, -97.520

Thunderstorm Wind, Marion

When
April 19, 4:50 PM CST to 4:51 PM CST
Where
Marion County, Goessel
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.250, -97.350

Estimated wind gust of 65 mph took off a roof to a greenhouse and damaged a shed.

Hail, Marion

When
April 19, 5:04 PM CST to 5:05 PM CST
Where
Marion County, 1.48 mi NNW of Durham
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.500, -97.230

Hail, Marion

When
April 19, 5:15 PM CST to 5:16 PM CST
Where
Marion County, 0.88 mi NW of Durham
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.490, -97.230

Hail, Elk

When
April 19, 5:34 PM CST to 5:35 PM CST
Where
Elk County, 3.02 mi NE of Grenola
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.380, -96.410

Hail, Harvey

When
April 19, 5:50 PM CST to 5:51 PM CST
Where
Harvey County, 4.96 mi NNE of Newton Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.120, -97.260

Hail, Marion

When
April 19, 5:55 PM CST to 5:56 PM CST
Where
Marion County, 0.88 mi NE of Peabody
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.180, -97.090

Hail, Marion

When
April 19, 6:07 PM CST to 6:08 PM CST
Where
Marion County, 0.54 mi W of Peabody
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.170, -97.110

Hail, Marion

When
April 19, 6:08 PM CST to 6:09 PM CST
Where
Marion County, 0.88 mi SW of Florence
Measured
1 in hail
Reported by
Public
Coordinates
38.240, -96.940

This was reported via mPing.

Hail, Marion

When
April 19, 6:12 PM CST to 6:13 PM CST
Where
Marion County, 0.54 mi W of Peabody
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
38.170, -97.110

Hail, Marion

When
April 19, 6:13 PM CST to 6:14 PM CST
Where
Marion County, 0.69 mi S of Florence
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.240, -96.930

Hail, Marion

When
April 19, 6:18 PM CST to 6:19 PM CST
Where
Marion County, 4.81 mi ENE of Peabody
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
38.200, -97.020

Hail, Marion

When
April 19, 6:22 PM CST to 6:23 PM CST
Where
Marion County, 4.81 mi ENE of Peabody
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
38.200, -97.020

Hail, Chase

When
April 19, 7:00 PM CST to 7:01 PM CST
Where
Chase County, 3.51 mi NE of Cedar Pt
Measured
4 in hail
Reported by
Public
Coordinates
38.310, -96.780

Tornado, Chase

When
April 19, 7:09 PM CST to 7:10 PM CST
Where
Chase County, 5.72 mi NE of Cedar Pt to 5.78 mi NE of Cedar Pt
Rating
EF1
Path length
0.06 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
38.320, -96.736

This is the first tornado which a storm survey revealed that an outbuilding was thrown 250 yards. Additional outbuildings were collapsed on site. The roof of a silo was removed from the top, and walls at the base were pushed in. This was rated an EF1 tornado.

Tornado, Chase

When
April 19, 7:17 PM CST to 7:18 PM CST
Where
Chase County, 3.53 mi SW of Elmdale to 3.39 mi SW of Elmdale
Rating
EF0
Path length
0.2 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
38.338, -96.680

The second tornado of the event was found following assessment of drone footage courtesy of Chase County Sheriff. This brief tornado damaged two farm outbuildings with parts of the roof torn off and was rated an EF0.

Tornado, Chase

When
April 19, 7:18 PM CST to 7:22 PM CST
Where
Chase County, 2.64 mi WSW of Elmdale to 0.77 mi WNW of Elmdale
Rating
EF0
Path length
2.12 mi
Path width
100 yd
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
38.352, -96.673

This is the third tornado which initially caused the loss of roof material on an outbuilding. The tornado crossed U.S. Highway 50, and a semi was blown over resulting in one injury. Several small road signs were taken out. A one to two foot diameter tree was snapped before the tornado lifted. This tornado was rated an EF0.

Tornado, Chase

When
April 19, 7:22 PM CST to 7:52 PM CST
Where
Chase County, 0.18 mi WSW of Elmdale to 5.57 mi NNW of Saffordville
Rating
EF2
Path length
11.59 mi
Path width
880 yd
Reported by
NWS Storm Survey
Coordinates
38.369, -96.633

The fourth tornado had a peak width of a half mile wide and was rated EF2. It caused the metal posts of an outbuilding to be twisted and scattered leaving the structure leaning. There was total destruction to a couple of outbuildings as well as significant tree damage.

Hail, Chase

When
April 19, 7:24 PM CST to 7:25 PM CST
Where
Chase County, 1.08 mi W of Elmdale
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
38.370, -96.650

Tornado, Chase

When
April 19, 7:31 PM CST to 7:37 PM CST
Where
Chase County, 1.63 mi E of Elmdale to 2.8 mi WNW of Cottonwood Falls
Rating
EF1
Path length
1.28 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
38.370, -96.600

The was the fifth tornado of the event. It tracked just north of Chase County Lake and damage was limited to trees and small outbuildings.

Tornado, Chase

When
April 19, 7:35 PM CST to 7:39 PM CST
Where
Chase County, 1 mi WSW of Cottonwood Falls to 0.37 mi NNW of Cottonwood Falls
Rating
EF1
Path length
1.03 mi
Path width
50 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
38.367, -96.548

The sixth tornado produced by the supercell tracked across the town of Cottonwood Falls producing EF1 damage, mainly to trees and minor damage to roof structures.

Tornado, Chase

When
April 19, 7:38 PM CST to 7:43 PM CST
Where
Chase County, 2.8 mi WNW of Cottonwood Falls to 0.54 mi W of Strong City
Rating
EF0
Path length
2.57 mi
Path width
175 yd
Reported by
NWS Storm Survey
Coordinates
38.380, -96.580

This was the seventh tornado of the event. Damage was limited to trees and siding of homes.

Hail, Chase

When
April 19, 7:40 PM CST to 7:41 PM CST
Where
Chase County, 2.71 mi W of Strong City
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
38.400, -96.580

Corrects previous report 3 west of Strong City.

Tornado, Chase

When
April 19, 7:45 PM CST to 7:50 PM CST
Where
Chase County, 3.43 mi ESE of Strong City to 3.17 mi NNW of Saffordville
Rating
EF0
Path length
3.17 mi
Path width
150 yd
Injuries
1 direct, 0 indirect
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
38.387, -96.469

This was the eighth tornado documented by the NWS Wichita damage Survey Team. This tornado mainly produced EF0 damage to mainly trees. There was one minor injury close to the initial touchdown along Highway 50, when a car was thrown 30 yards off the highway. The person was treated and released.

Hail, Elk

When
April 19, 7:45 PM CST to 7:46 PM CST
Where
Elk County, 1.65 mi W of Howard
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.470, -96.300

Hail, Chase

When
April 19, 7:46 PM CST to 7:47 PM CST
Where
Chase County, 0.88 mi NW of Cottonwood Falls
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
38.380, -96.540

This was reported via social media.

Hail, Chase

When
April 19, 7:49 PM CST to 7:50 PM CST
Where
Chase County, 2.71 mi W of Strong City
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
38.400, -96.580

Tornado, Chase

When
April 19, 7:55 PM CST to 8:04 PM CST
Where
Chase County, 5.55 mi N of Saffordville to 9.85 mi N of Saffordville
Rating
EF2
Path length
4.59 mi
Path width
300 yd
Continued into
Morris, Ks (TOP)
Reported by
NWS Storm Survey
Coordinates
38.460, -96.410

This was the ninth and final tornado of the event. It caused damage to transmission powerlines before crossing into Topeka's County Warning Area and causing minor damage to a home.

Hail, Chase

When
April 19, 11:29 PM CST to 11:30 PM CST
Where
Chase County, 5.61 mi ESE of Cedar Pt
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
38.230, -96.730

Hail, Ellsworth

When
April 20, 12:35 AM CST to 12:36 AM CST
Where
Ellsworth County, Ellsworth
Measured
0.88 in hail
Reported by
Public
Coordinates
38.730, -98.230

This was reported via social media.

Hail, Ellsworth

When
April 20, 12:43 AM CST to 12:44 AM CST
Where
Ellsworth County, 0.69 mi N of Ellsworth
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.740, -98.230

Hail, Barton

When
April 20, 12:44 AM CST to 12:45 AM CST
Where
Barton County, 0.54 mi W of Hoisington
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.520, -98.780

Hail, Ellsworth

When
April 20, 12:53 AM CST to 12:54 AM CST
Where
Ellsworth County, 2.07 mi N of Ellsworth
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.760, -98.230

Hail, Ellsworth

When
April 20, 1:00 AM CST to 1:01 AM CST
Where
Ellsworth County, 7.1 mi NNE of Kanopolis
Measured
1 in hail
Reported by
Public
Coordinates
38.820, -98.120

The ground was about 50 percent covered with hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyThe tornado archive for Kansas, 2023Warnings in Kansas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083509, 1095671, 1095696, 1095672, 1095673, 1095674, 1095675, 1095676, 1095677, 1095678, 1095679, 1095680, 1095681, 1095682, 1095683, 1089735, 1089740, 1089745, 1089751, 1095684, 1095708, 1083512, 1095709, 1095686, 1084129, 1095687, 1095688, 1095689, 1095710, 1095690, 1095691, 1095692, 1095693, 1095694, 1095695.